Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS State College, PA

July 23, 2012Adams County, Cumberland County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 23, 2012, 3:20 PM EDT for Adams County, Cumberland County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2012, 3:20 PM EDT (19:20 UTC)
Expired
Jul 23, 2012, 4:15 PM EDT
In force
55 min
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA

The radar

The State College radar (KCCX), 113 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2012-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2012-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WWUS81 KCTP 231920
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT MON JUL 23 2012

PAZ056-063>065-232015-
ADAMS PA-CUMBERLAND PA-PERRY PA-YORK PA-
320 PM EDT MON JUL 23 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...NORTHERN 
ADAMS...NORTHWESTERN YORK AND SOUTHEASTERN PERRY COUNTIES THROUGH 
415 PM EDT...

AT 317 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
COLONEL DENNING STATE PARK TO MOUNT HOLLY SPRING TO 6 MILES WEST OF
ARENDTSVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 45 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH 
THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING 
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER 
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM 
APPROACHES. THESE STORMS WILL AFFECT CASHTOWN...CARLISLE 
SPRINGS...HEIDLERSBURG...HOGESTOWN...SHIREMANSTOWN AND MANCHESTER.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 210 AND 245...I-81 BETWEEN
MILE MARKERS 35 AND 64...I-83 BETWEEN MILE MARKERS 22 AND 42.

LAT...LON 3991 7747 3997 7746 3999 7747 4002 7746
      4011 7737 4021 7750 4031 7747 4036 7710
      4036 7695 4026 7691 4020 7682 4002 7668
      3979 7703

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 23, 2:30 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 23, 2:30 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT MON JUL 23 2012

.SYNOPSIS...
WEST TO NORTHWEST FLOW ALOFT ALONG WITH AN APPROACHING COLD FRONT
FROM THE LOWER GREAT LAKES WILL KEEP SHOWERS AND THUNDERSTORMS IN
THE FORECAST THROUGH EARLY TUESDAY. SOME STORMS MAY BE SEVERE
THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL PROVIDE FAIR AND
TRANQUIL WEATHER FOR WEDNESDAY. UNSETTLED CONDITIONS ARE EXPECTED
TO RETURN TO THE AREA DURING THE SECOND HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE TSTM WATCH #504 ISSUED FOR NERN PA. THIS REGION IS
CHARACTERIZED BY MOIST AND MODERATELY UNSTABLE AIRMASS...WHICH WILL
SUPPORT INC CVRG OF TSTMS THRU THE AFTN-EVE. SCT STORMS ARE ALSO
BEGINNING TO DEVELOP OVR THE S-CENTRAL MTNS INTO THE MID AND LWR
SUSQ VLY. EXPECT THESE CONVECTIVE TRENDS TO CONTINUE INTO THE LATE
AFTN.

PREV DISC...
LEAD S/WV ENERGY AND ASSOCD SFC LOW PRES WILL MOVE EWD ACRS SRN
ONT/QUE THRU 00Z...WITH TRAILING COLD FRONT CROSSING LWR MI AND
APPROACHING THE LWR GRT LKS. CURRENT RADAR AND SATL ARE SHOWING
UPSTREAM CONVECTION OVR IN/OH SPREADING MID-HIGH CLOUDS ACRS SWRN
PA. THERE ARE EVEN A FEW MID-DECK SHOWERS APPROACHING THE LAUREL
HIGHLANDS. THIS ACTIVITY IS LKLY ASSOCD WITH S/WV IMPULSE EMBEDDED
IN WNW LG SCALE FLOW ALOFT BTWN HUDSON BAY VORTEX AND PERSISTENT
UPPER RIDGE OVER THE CENTRAL CONUS.

THE CLOUD COVER OVER THE S/W ZONES MAY DELAY ONSET OF TSTM
DEVELOPMENT EARLY THIS AFTN...BUT THE BACK EDGE OF THE CLOUDS
SHOULD CLEAR THE AREA BTWN 18-20Z. VISIBLE SATL IMAGERY SHOWS CLR
SKIES AND STRONG SFC HEATING TAKING PLACE OVER THE NE 1/2 OF THE
CWA WHERE CUMULUS ARE STARTING TO POP-UP AS BLYR RAPIDLY
DESTABILIZES. THE SHORT RANGE MESO MDL DATA INITIATES SCT TO NMRS
TSTMS WELL IN ADVANCE OF THE MAIN COLD FRONT /PERHAPS ALONG
DIFFUSE PRE-FRONTAL OR LEE TROF/ BY 18-19Z WITH INC CVRG INTO THE
LATE AFTN. MODERATE INSTABILITY...65-70F DEWPOINTS AND
STRENGTHENING WIND FIELDS SHOULD PROMOTE ORGANIZED MULTI-CELL
CLUSTERS OR EVEN A FEW SUPERCELLS WITH THE PRIMARY SVR THREATS
BEING DMGG WINDS AND LG HAIL.

BLYR HELICITY AND 0-3KM EHI'S INCREASE THIS EVE INTO TNT ACRS WRN
PA AS THE COLD FRONT APPROACHES THE LWR LKS. LOW LEVEL SHEAR
PROFILES ARE MOST FAVORABLE FOR SUPERCELLS OVER THIS AREA AND MAY
SUPPORT THE THREAT OF AN ISOLD TORNADO. A SECOND ROUND OF STORMS
MAY AFFECT THE AREA AFTER DARK AS THE MAIN UPPER TROF OVERSPREADS
THE REGION. STEEPENING MID-LVL LAPSE RATES AND FAIRLY STRONG NW
FLOW ALOFT MAY KEEP THE SVR STORM THREAT GOING WELL INTO THE
NIGHTTIME HOURS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
PROGRESSIVE NRN STREAM S/W TROF ON THE SRN FLANK OF HUDSON BAY
UPPER LOW WILL AMPLIFY AND LOWER HEIGHTS INTO THE NE
STATES...FORCING A COLD FRONT SWD THRU CENTRAL PA EARLY TUES. THE
BNDRY WILL BECOME QUASI-STNRY OVR THE CENTRAL APPLCHNS...AND
BECOME THE FOCUS FOR TSTMS THRU THE AFTN AS SEVERAL VORT IMPULSES
TRANSLATE SEWD FM THE MIDWEST/OH VLY ON NRN PERIPHERY OF CENTRAL
CONUS UPPER RIDGE WITHIN BELT OF TIGHTENING NW FLOW ALOFT.
MEANWHILE...MUCH DRIER LOW PWAT AIR WILL BE DIRECTED INTO THE AREA
FROM THE NNW AS HIGH PRES BUILDS SEWD FM THE GRT LKS.

PLACED HIGHEST POPS OVR THE LAURELS EARLY TUES NEAR THE QUASI-
STNRY FNTL ZONE/HI PWAT AXIS. MDLS SUGGEST THE REMNANTS OF
OVERNIGHT MIDWEST/OH VLY MCS MAY REACH THIS AREA EARLY IN THE DAY.
HOWEVER EXPECT IMPROVING CONDS FROM NORTH TO SOUTH THRU THE DAY
WITH CLR SKIES MORE COMFORTABLE HUMIDITY LEVELS BY TOMORROW
NIGHT...WITH LOWS DROPPING INTO THE LOW 50S IN THE NRN TIER.
HIGH PRESSURE SHOULD PROVIDE FAIR AND TRANQUIL WEATHER ON
WEDNESDAY WITH TEMPERATURES NEAR NORMAL.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AFTER A BRIEF DRY BREAK FOR MID WEEK...MED RANGE GUIDANCE IS IN
BETTER AGREEMENT TONIGHT WITH UNSETTLED CONDITIONS RETURNING AS
EARLY AS THURSDAY AS THE CENTRAL US RIDGE BRIEFLY BREAKS DOWN IN
FAVOR OF AN APPROACHING SHORTWAVE THAT TURNS FLOW ALOFT
SOUTHWESTERLY...RESULTING IN MOISTURE FLOODING BACK INTO THE
REGION. AS A RESULT CHANCE POPS ARE BACK IN THE FCST FOR MOST OF
THE EXTENDED WITH A PRETTY REDUNDANT MENTION OF SHOWERS OR STORMS
RIGHT THROUGH SATURDAY.

TEMPERATURES AFTER TUESDAY WILL NOT VARY MORE THAN A COUPLE OF
DEGREES EITHER SIDE OF NORMAL RIGHT INTO THE WEEKEND.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THERE IS A HIGH LIKELIHOOD OF TSTM IMPACTS THRU THE AFTN/EVE WITH
SOME STG TO LCLY SEVERE STORMS POSSIBLE. OUTSIDE OF LCL TSTM
IMPACTS EXPECT FLYING CONDS TO REMAIN VFR INTO TONIGHT. A COLD
FRONT WILL PUSH SEWD ACRS THE REGION OVERNIGHT AND SHIFT WINDS TO
THE NW. SOME LOW CIGS MAY DEVELOP OVR THE HIER ELEVATIONS/WRN
TERMINALS IN THE WAKE OF THE FROPA EARLY TUES...AS RESIDUAL LLVL
MSTR IS FORCED UPSLOPE VIA INC WLY FLOW. THE FRONT WILL BECOME
NEARLY STATIONARY SOUTH OF THE PA/MD LINE AND WILL ACT AS A FOCUS
FOR TSTMS DURING THE DAY TUES. AN OVERNIGHT TSTM COMPLEX IN THE
MIDWEST/OH VLY MAY CLIP SW PA EARLY IN THE DAY. OVERALL LOOK FOR
IMPROVING CONDS BY TUE NIGHT AS HIGH PRES BUILDS INTO THE STATE.

OUTLOOK...
TUE...EARLY AM LOW CIGS POSS W MTNS. SCT TSRA IMPACTS POSS S/W.
WED...NO SIG WX EXPECTED.
THU...SCT TSRA IMPACTS POSSIBLE.
FRI...SCT TSRA IMPACTS POSSIBLE LATE.

&&

.EQUIPMENT...
KCCX RADAR IS STILL OFFLINE. FULL RESTORATION TIME IS UNKNOWN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...LA CORTE
AVIATION...STEINBUGL
EQUIPMENT...STEINBUGL
Hazardous weather outlook, Jul 23, 1:27 PM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
127 PM EDT MON JUL 23 2012

PAZ006-037-041-042-046-049-051>053-058-241730-
POTTER-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-
MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
127 PM EDT MON JUL 23 2012

...SEVERE THUNDERSTORM WATCH 504 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010>012-017>019-024>028-033>036-045-050-056-057-059-
063>066-241730-
WARREN-MCKEAN-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-SNYDER-
PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
127 PM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT APPROACHES FROM THE LOWER GREAT LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 2:33 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 PM EDT MON JUL 23 2012

PAZ026-028-036-056-063>065-231915-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-HUNTINGDON PA-JUNIATA PA-PERRY PA-
YORK PA-
233 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...EAST CENTRAL
HUNTINGDON...NORTHEASTERN FRANKLIN...NORTHERN ADAMS...NORTHWESTERN
YORK...SOUTHWESTERN JUNIATA AND SOUTHWESTERN PERRY COUNTIES...

AT 229 PM EDT...A STRONG THUNDERSTORM WAS NEAR DOYLESBURG...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS TO 45 MPH AND MARBLE TO PENNY SIZE HAIL ARE POSSIBLE WITH
THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM
WILL AFFECT WALNUT BOTTOM...PINE GROVE FURNACE...YORK SPRINGS AND
LAKE MEADE.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 193 AND 235...I-81 BETWEEN
MILE MARKERS 22 AND 51...I-83 BETWEEN MILE MARKERS 29 AND 33.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15...ROUTE 30...ROUTE 522...STATE ROAD 94.

LAT...LON 4013 7776 4027 7791 4036 7786 4038 7772
      4012 7671 3981 7731

FORECASTER: LAMBERT
Special weather statement, Jul 23, 3:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT MON JUL 23 2012

PAZ056-063>065-232015-
ADAMS PA-CUMBERLAND PA-PERRY PA-YORK PA-
320 PM EDT MON JUL 23 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...NORTHERN
ADAMS...NORTHWESTERN YORK AND SOUTHEASTERN PERRY COUNTIES THROUGH
415 PM EDT...

AT 317 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
COLONEL DENNING STATE PARK TO MOUNT HOLLY SPRING TO 6 MILES WEST OF
ARENDTSVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 45 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT CASHTOWN...CARLISLE
SPRINGS...HEIDLERSBURG...HOGESTOWN...SHIREMANSTOWN AND MANCHESTER.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 210 AND 245...I-81 BETWEEN
MILE MARKERS 35 AND 64...I-83 BETWEEN MILE MARKERS 22 AND 42.

LAT...LON 3991 7747 3997 7746 3999 7747 4002 7746
      4011 7737 4021 7750 4031 7747 4036 7710
      4036 7695 4026 7691 4020 7682 4002 7668
      3979 7703

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:33 PM EDTSpecial Weather StatementCTPAdams, Cumberland42 min
Jul 23, 3:54 PM EDTSpecial Weather StatementCTPLebanon81 min
Jul 23, 4:10 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill65 min
Jul 23, 4:33 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon57 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.